Back to Search Start Over

Addressing volumetric locking and instabilities by selective integration in smoothed finite elements.

Authors :
Hung, Nguyen-Xuan
Bordas, Stéphane Pierre Alain
Hung, Nguyen-Dang
Source :
Communications in Numerical Methods in Engineering. Jan2009, Vol. 25 Issue 1, p19-34. 16p. 4 Diagrams, 8 Graphs.
Publication Year :
2009

Abstract

This paper promotes the development of a novel family of finite elements with smoothed strains, offering remarkable properties. In the smoothed finite element method (FEM), elements are divided into subcells. The strain at a point is defined as a weighted average of the standard strain field over a representative domain. This yields superconvergent stresses, both in regular and singular settings, as well as increased accuracy, with slightly lower computational cost than the standard FEM. The one-subcell version that does not exhibit volumetric locking yields more accurate stresses but less accurate displacements and is equivalent to a quasi-equilibrium FEM. It is also subject to instabilities. In the limit where the number of subcells goes to infinity, the standard FEM is recovered, which yields more accurate displacements and less accurate stresses. The specific contribution of this paper is to show that expressing the volumetric part of the strain field using a one-subcell formulation is sufficient to get rid of volumetric locking and increase the displacement accuracy compared with the standard FEM when the single subcell version is used to express both the volumetric and deviatoric parts of the strain. Selective integration also alleviates instabilities associated with the single subcell element, which are due to rank deficiency. Numerical examples on various compressible and incompressible linear elastic test cases show that high accuracy is retained compared with the standard FEM without increasing computational cost. Copyright © 2008 John Wiley & Sons, Ltd. [ABSTRACT FROM AUTHOR]

Details

Language :
English
ISSN :
10698299
Volume :
25
Issue :
1
Database :
Academic Search Index
Journal :
Communications in Numerical Methods in Engineering
Publication Type :
Academic Journal
Accession number :
35755434
Full Text :
https://doi.org/10.1002/cnm.1098